Maine, 2024

Hail and Damaging Winds in Maine, August 14, 2024

August 14, 2024 · NWS GYX · 6 events in 2 counties and zones

Instability storms developed on the evening of August 14th across the higher terrain of the Western Maine Mountains, especially across Somerset County. Storms had limited shear, but a few were still strong enough to produce damaging and isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Instability storms developed on the evening of August 14th across the higher terrain of the Western Maine Mountains, especially across Somerset County. Storms had limited shear, but a few were still strong enough to produce damaging and isolated large hail. Overall coverage remained low and only impacted a few towns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 14, 3:06 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 14, 3:06 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Gray ME
406 PM EDT Wed Aug 14 2024

.SYNOPSIS...
Isolated showers and storms dissipate this evening. Another
round of showers and storms is expected Thursday before some
improvement Friday. By this weekend, periods of more unsettled
weather are possible through the weekend into early next week.
Hurricane Ernesto passes offshore late this weekend and Monday,
bringing an increasing swell and dangerous rip currents by
Saturday through midweek next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Isolated showers and storms have developed this afternoon. At
time of publishing, these are mostly over central and southern
Maine. The cu field has been slow to show much deeper growth
through the afternoon, perhaps stunted by earlier smokey cast
deterring some solar insolation through the first half of the
day. There should remain instability off the surface however as
upper low stalls over Nova Scotia/New Brunswick. Embedded
shortwave will be forcing that taps into this instability into
the evening and early overnight to keep showers and some thunder
possible.

With the low shear and dry low levels, will continue to have
some of these storms produce gusty winds through the early
evening. This shouldn't be a widespread impact unless a cluster
of storms forms a uniform outflow, but the deeper/stronger
storms will be capable of these winds.

A few pockets of showers may continue up to midnight, but a
general clearing trend is forecast. This will again bring in fog
chances for the CT River Valley late. HREF vis and ceiling
guidance has also hinted at a low deck of clouds advancing along
the coast and interior from the east overnight. Probabilities
aren't the highest, but patchy fog could form over damp areas as
the night cools.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
A similar setup possible for Thursday where a chance for
afternoon showers and thunderstorms exists. Shear parameters are
again marginal compared to available instability. Theoretically
gusty winds and small hail would again be possible in stronger
cells. Will continue to assess how this trends, and how this
afternoon plays out to increase confidence. HRRR Smoke/RAP
models do portray additional high level smoke passing through
the region, and this may further impede afternoon convection.

Surface temps may be a couple degrees cooler as more morning
cloud cover is possible and the upper low retrogrades west.
While highs topped out around 80 today, highs may only make it
into the mid to upper 70s for ME and the northern half of NH
Thursday.

A similar evening trend is anticipated as daytime heating wanes
and clearing begins. At this time, overnight showers look less
likely compared to Wed night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Overview...

A series of troughs affect New England this weekend and into
early next week. Generally cool and showery conditions are
expected, with some brighter periods in between. Hurricane
Ernesto passes offshore late this weekend and early next week,
bringing building surf and increasing rip currents.

Details...

A weak shortwave ridge passes through New England, bringing a
relatively drier and brighter day on Friday. Scattered showers
are still likely during the afternoon hours across the higher
terrain, but don't look to be as widespread as on Thursday.

By Saturday, the ridge passes and a trough begins to deepen
through the Great Lakes, with low pressure developing across the
Great Lakes as well. The low is very slow to make any eastward
progress over the following few days as the ridge stalls and
builds across Atlantic Canada through the weekend. With this
pattern, showers and scattered thunderstorms likely begin to
move into western areas late in the day Saturday, and make slow
progress eastward overnight Saturday. The progress mostly stalls
by Sunday, with western areas seeing a greater chance for
showers than eastern areas. There remains some question as to
just how far east it will progress, but at this point the coast
stands the best chance to see the driest conditions.

By Monday, a shortwave dives in and deepens the trough, while
also causing it to become more amplified and help the pattern
begin moving along again. With this, the greatest chance for
rain and showers in the forecast arrive late Monday as the low
progresses east. The trough continues to transit through on
Tuesday and possibly into Wednesday, keeping the chance for
scattered showers around.

While all this is going on, Hurricane Ernesto is expected to
pass near Bermuda on Saturday, and making it's closest pass to
Nova Scotia on Monday. Ernesto helps to amplify the ridge
across Atlantic Canada, aiding in the slow down of the trough
progression, while also bringing it's own effects. Building surf
and increasing rip currents remain the biggest concerns from
Ernesto, with a southeasterly swell building by Saturday. The
swell builds through Monday, and then will be slow to subside
through Wednesday. Rip currents become increasingly more
dangerous by Sunday, and continue through at least Tuesday. High
astronomical tides are also occuring early next week, so some
splashover is also possible. The track is favorable overall for
a long duration swell event, with the storm tracking mostly
northward for two days around Bermuda.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Short Term...VFR this afternoon, with some SHRA/TS developing
this afternoon and early evening. MVFR ceilings may develop late
along coastal and interior terminals in ME. This may be
accompanied by patchy fog to reduce vis as well. This lifts
Thursday, with another round of SHRA/TS in the afternoon.

Long Term...Mainly VFR conditions are expected on Friday, with
brief showers possible across interior terminals. VFR conditions
prevail more often than not Saturday through early next week,
but periods of MVFR ceilings and showers are likely at times
through early next week, especially across interior terminals
during the afternoon and evening. Nighttime valley fog is also
likely at LEB and HIE each night.

&&

.MARINE...
Short Term...Below SCA conditions expected. Stacked upper low
over New Brunswick and Nova Scotia will slowly retrograde west
over the next few days. This should give little wind at the
surface outside of daytime sea breeze that turn onshore in the
afternoon. Some marine fog is possible tonight.

Long Term...Weak pressure patterns prevail as broad high
pressure builds across Atlantic Canada into this weekend.
Hurricane Ernesto passes east of the Gulf of Maine late this
weekend and early next week, bringing an increasing
southeasterly swell starting on Saturday. The swell builds to
greater than 5ft by Sunday, and continues through midweek next
week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Cornwell
SHORT TERM...Cornwell
LONG TERM...Clair
Hazardous weather outlook, Aug 14, 2:38 PM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
338 PM EDT Wed Aug 14 2024

MEZ023>028-NHZ014-151945-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
338 PM EDT Wed Aug 14 2024

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A building swell and increasingly dangerous rip currents begin on
Saturday, and increases through at least Monday as Hurricane Ernesto
passes offshore of the East Coast. High surf along the coast may
pose a breaking wave hazard.

High astronomical tides early next week may combine with the large
surf and cause splashover around the times of high tide Sunday night
and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-033-NHZ001>013-015-151945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
338 PM EDT Wed Aug 14 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-151945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
338 PM EDT Wed Aug 14 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 4:31 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Gray ME
531 PM EDT Wed Aug 14 2024

MEZ009-014-142200-
Southern Somerset ME-Central Somerset ME-
531 PM EDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SOMERSET COUNTY THROUGH
600 PM EDT...

At 531 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Bingham, or 25 miles southwest of Greenville, moving
south at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bingham, Brighton Plantation, Caratunk Plantation, Pleasant Ridge
Plantation, Concord, Moscow, Lexington, Mayfield, Bald Mountain, and
Highland Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4524 6995 4522 6975 4499 6974 4500 7005
TIME...MOT...LOC 2131Z 005DEG 20KT 4518 6987

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baron
Special weather statement, Aug 14, 4:50 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Gray ME
550 PM EDT Wed Aug 14 2024

MEZ027-028-142230-
Coastal Waldo ME-Knox ME-
550 PM EDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL KNOX AND
SOUTHEASTERN WALDO COUNTIES THROUGH 630 PM EDT...

At 549 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lincolnville, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rockland, Camden, Lincolnville, Islesboro, Rockport, Thomaston, Hope,
North Haven, Northport, Owls Head, Vinalhaven, and Searsmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4410 6880 4408 6916 4432 6916 4435 6892
      4424 6887 4420 6889 4421 6885
TIME...MOT...LOC 2149Z 348DEG 13KT 4429 6903

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 14, 5:05 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Gray ME
605 PM EDT Wed Aug 14 2024

MEZ009-014-142230-
Southern Somerset ME-Central Somerset ME-
605 PM EDT Wed Aug 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL SOMERSET COUNTY
THROUGH 630 PM EDT...

At 605 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bingham, or 19 miles northwest of Skowhegan, moving south at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Bingham, Anson, Cornville, Athens, Embden, Brighton
Plantation, Solon, Concord, Pleasant Ridge Plantation, and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4507 6993 4508 6972 4485 6962 4484 6994
TIME...MOT...LOC 2205Z 355DEG 21KT 4502 6983

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baron

The radar

The Portland,ME radar (KGYX), 107 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
August 14, 5:45 PM EST to 5:50 PM EST
Where
Somerset County, 3.25 mi WSW of North Anson
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.830, -69.940

Severe thunderstorm wind gusts downed a tree blocking Horseback Rd. in Anson.

Thunderstorm Wind, Somerset

When
August 14, 5:45 PM EST to 5:50 PM EST
Where
Somerset County, 0.85 mi NW of Anson
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.810, -69.890

Severe thunderstorm wind gusts downed a tree blocking River Rd. Anson.

Thunderstorm Wind, Somerset

When
August 14, 5:50 PM EST to 5:55 PM EST
Where
Somerset County, 3.02 mi WSW of Anson
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.790, -69.940

Severe thunderstorm wind gusts downed trees and powerlines on West Mills Rd. in Anson.

Thunderstorm Wind, Somerset

When
August 14, 6:00 PM EST to 6:05 PM EST
Where
Somerset County, 2.55 mi ENE of Starks
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.740, -69.920

Severe thunderstorm wind gusts downed a tree that blocked Anson Rd. in Starks.

Thunderstorm Wind, Somerset

When
August 14, 6:10 PM EST to 6:15 PM EST
Where
Somerset County, 1.7 mi SE of Starks
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.710, -69.950

Severe thunderstorm wind gusts downed a tree onto a powerline blocking Maine State Route 134 in Starks.

Hail, Androscoggin

When
August 14, 7:30 PM EST to 7:35 PM EST
Where
Androscoggin County, 1.38 mi S of Leeds
Measured
1 in hail
Reported by
Public
Coordinates
44.280, -70.120

A severe thunderstorm dropped hail the size of quarters in Leeds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214019, 1214020, 1214016, 1214018, 1214017, 1214015.